Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 15, NWS Columbia, SC

April 15, 2015Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Apr 15, 2015, 11:51 AM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2015, 11:51 AM EDT (15:51 UTC)
Expired
Apr 15, 2015, 12:30 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 97 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WUUS52 KCAE 151551
SVRCAE
GAC073-181-SCC037-065-151630-
/O.NEW.KCAE.SV.W.0015.150415T1551Z-150415T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1151 AM EDT WED APR 15 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA
  NORTHERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1230 PM EDT

* AT 1149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  PARKSVILLE...OR 16 MILES NORTHWEST OF EVANS...AND MOVING NORTHEAST
  AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PLUM BRANCH AND
  PARKSVILLE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3397 8209 3368 8185 3359 8231 3373 8244
TIME...MOT...LOC 1551Z 235DEG 38KT 3373 8226

$$

BC
1 follow-up statement
183 
WWUS52 KCAE 151609
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1209 PM EDT WED APR 15 2015

GAC073-181-SCC037-065-151630-
/O.CON.KCAE.SV.W.0015.000000T0000Z-150415T1630Z/
LINCOLN GA-COLUMBIA GA-EDGEFIELD SC-MCCORMICK SC-
1209 PM EDT WED APR 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT
FOR MCCORMICK...EDGEFIELD...COLUMBIA AND LINCOLN COUNTIES...

AT 1204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED ALONG THE 
SOUTHERN PORTION OF LAKE THURMOND...MOVING NORTHEAST AT 25 MPH. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY 
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL 
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3372 8237 3397 8209 3368 8185 3359 8231
      3367 8238
TIME...MOT...LOC 1607Z 235DEG 38KT 3383 8209

$$

BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 10:30 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Apr 15, 10:30 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1030 AM EDT WED APR 15 2015

.SYNOPSIS...
A BACKDOOR COLD FRONT CROSSING THE MIDLANDS LATE THIS MORNING WILL
MOVE SOUTH OF THE CSRA OVERNIGHT AS A WEDGE PATTERN DEVELOPS
ACROSS THE AREA. UNSETTLED CONDITIONS EXPECTED INTO THE WEEKEND AS
A SERIES OF WEATHER SYSTEMS CROSS THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: BACKDOOR COLD FRONT WAS CROSSING THE SOUTHERN MIDLANDS
LATE THIS MORNING WITH HIGH PRESSURE WEDGING IN FROM THE NORTH.
IFR SATELLITE INDICATED A MID LEVEL SHORT WAVE CROSSING
GA...ASSOCIATED SHOWERS EXTENDING FROM THE UPSTATE OF SC TO
SOUTHWEST GA AND IS EXPECTED TO CROSS THE MIDLANDS AND CSRA
THROUGH THE AFTERNOON. CATEGORICAL POPS STILL IN ORDER FOR THE
REST OF THE DAY. EXPECT LITTLE CHANGE IN TEMPERATURES ACROSS THE
NORTHERN HALF OF THE MIDLANDS. COULD SEE TEMPERATURES WARM ACROSS
THE SOUTHERN MIDLANDS AND CSRA THIS AFTERNOON. WILL KEEP HIGHS
RANGING FROM AROUND 60 NORTH MIDLANDS TO THE MID 70S ACROSS THE
CSRA.

PREVIOUS DISCUSSION:  SOUTHERN STREAM WILL BE VERY ACTIVE ACROSS
THE AREA THROUGH THE NEAR/SHORT TERM PERIOD. UPPER LEVEL LOW OVER
THE SOUTHERN PLAINS LIFTING TO THE NORTHEAST IN RESPONSE TO
AMPLIFIED UPPER TROUGH MOVING INTO THE PACIFIC NORTHWEST. SHORT
WAVE TROUGH OVER THE LOW COUNTRY SOUTH CAROLINA MOVING TO THE
NORTHEAST. SHOWERS AND THUNDERSTORMS EARLIER TONIGHT HAVE
WEAKENED...ONLY LIGHT RAIN REMAINS ISOLATED ACROSS THE AREA. MORE
SHOWERS DEVELOPING OVER CENTRAL AND NORTH GEORGIA AT 08Z
ASSOCIATED WITH STRONGER SHORT WAVE LIFTING TO THE NORTHEAST OVER
MISSISSIPPI/ALABAMA. AT THE SURFACE...THE BACKDOOR COLD FRONT HAS
MOVED SOUTH INTO THE NORTHERN MIDLANDS. AIR MASS OVER THE SOUTHERN
MIDLANDS/CSRA REMAINS WEAKLY UNSTABLE ALTHOUGH CONVECTIVE
INHIBITION IN PLACE. FRONT WILL MOVE SLOWLY SOUTH ACROSS THE
REGION TODAY...TEMPERATURE FORECAST TRICKY BUT CONFIDENCE
RELATIVELY HIGH THAT NORTH OF COLUMBIA WILL SEE VERY LITTLE
WARMING TODAY AS WEDGE DEVELOPS. LOWER CONFIDENCE SOUTH WHERE
TEMPERATURES COULD RISE AHEAD OF FRONT. SREF SUPPORTS FALLING
TEMPERATURES AFTER 18Z ALL AREAS.

AIR MASS POSSIBLY MODERATELY UNSTABLE THROUGH EARLY AFTERNOON SOUTH
OF COLUMBIA AHEAD OF FRONT. STRONG SURFACE CONVERGENCE NOTED ALONG
FRONT AND MODELS SUGGEST STRONG UPWARD VERTICAL MOTION ASSOCIATED
WITH SHORT WAVES THROUGH AFTERNOON. MOISTURE FLUX/ISENTROPIC LIFT
MAXIMIZED THIS AFTERNOON...RAISED POPS TO CATEGORICAL.
THUNDERSTORMS POSSIBLE ACROSS CSRA. SOME POTENTIAL FOR STRONG
CONVECTION ALTHOUGH DEEP LAYER SHEAR APPEARS MARGINAL.

RAIN WILL CONTINUE TONIGHT INTO THURSDAY. THE NAM IS SUGGESTING HEAVY
RAINFALL AMOUNTS...1.00 TO 2.00 INCHES. THE GFS IS MUCH LESS
AGGRESSIVE WITH THE LATEST RUNS 0.50 TO 1.00 INCH RANGE. WE ARE
CURRENTLY FORECASTING AROUND THE LOW RANGE OF THE NAM...ABOUT 1.00
INCHES WITH LOCALLY HEAVIER AMOUNTS POSSIBLE MAINLY SOUTH
MIDLANDS/CSRA WHERE STRONGER CONVECTION EXPECTED. GUIDANCE MINIMUM
TEMPERATURES IN THE 50S TONIGHT SEEMS ON TARGET.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
COLD AIR DAMMING WEDGE NEAR CERTAIN FOR THURSDAY WITH STRONG
SURFACE RIDGE OVER NEW ENGLAND EXTENDING SOUTH ACROSS THE
CAROLINAS INTO GEORGIA. WEAK SURFACE LOW ALONG THE COAST WILL
STRENGTHEN WEDGE. LATEST MODEL RUNS HAVE BACKED OFF ON POPS
THURSDAY AS STRONGEST ISENTROPIC LIFT SHIFTS NORTHEAST ACROSS
NORTH CAROLINA. HOWEVER LIGHT RAIN/DRIZZLE APPEARS LIKELY
ESPECIALLY IN THE MORNING. LITTLE TEMPERATURE RISE EXPECTED ON
THURSDAY AND LEANED MORE TOWARD LOCAL WEDGE GUIDANCE/SREF...MUCH
COOLER THAN MOS. TEMPERATURES IN THE COLUMBIA AREA EXPECTED TO BE
IN THE 50S. AROUND 60 IN AGS...ALTHOUGH THAT MAY BE OPTIMISTIC.

SOME CLEARING POSSIBLE BY EARLY FRIDAY AS MOISTURE SHIFTS SOUTH
AND DRIER FILTERS IN FROM THE NORTH. WEDGE MAY BE SLOW TO ERODE
HOWEVER...SO LINGERING LOW CLOUDS ESPECIALLY IN THE MORNING. CUT
POPS BACK FROM PREVIOUS FORECAST AND WENT A LITTLE WARMER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UNSETTLED WEATHER WILL CONTINUE THROUGH THE WEEKEND INTO EARLY
NEXT WEEK. MODELS AGREE ON THIS GENERALITY BUT THERE IS DIVERGENCE
ON THE DETAILS. WILL CONTINUE CHANCE POPS AT LEAST THROUGH MONDAY
NIGHT WITH SLIGHT CHANCE ON TUESDAY. CONFIDENCE IS LOW ON THE
DETAILS OF THE FORECAST THROUGH THE LONG TERM PERIOD.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
HIGH CONFIDENCE IN IFR CONDITIONS DOMINATING THE PERIOD.

WIDESPREAD IFR CONDITIONS OVER THE MIDLANDS TAF SITES WITH CIGS
BELOW 1000 FEET. CONDITIONS NOW LOWERING TO IFR AT AGS/DNL AT
14Z.

PERIODS OF RAIN EXPECTED THROUGH TONIGHT. BACKDOOR COLD FRONT
OVER THE SOUTHERN MIDLANDS AT 14Z WILL MOVE SOUTH OF AGS/DNL
OVERNIGHT AS WEDGE CONDITIONS STRENGTHENS FROM THE NORTH.

POTENTIAL FOR LIFR CIGS AFTER 16/06Z. HOWEVER CONFIDENCE
CURRENTLY TOO LOW TO INCLUDE IN TAFS. WINDS NORTHEAST AROUND 10
NORTH ACROSS THE MIDLANDS TAF SITES. LIGHT AND VARIABLE WINDS AT
AGS/DNL BECOMING NORTHEAST BY EVENING.

EXTENDED AVIATION OUTLOOK...A FRONTAL SYSTEM WILL REMAIN STALLED
NEAR THE REGION WITH RESTRICTIONS POSSIBLE THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 15, 5:32 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
532 AM EDT WED APR 15 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160932-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
532 AM EDT WED APR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 15, 11:28 AM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1128 AM EDT WED APR 15 2015

GAZ040-064-SCZ018-025-151615-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-
1128 AM EDT WED APR 15 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN...COLUMBIA...
EDGEFIELD AND MCCORMICK COUNTIES THROUGH 1215 PM EDT...

AT 1124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...15 MILES SOUTHWEST OF PARKSVILLE...MOVING EAST
AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LAKE THURMOND...PARKSVILLE...MODOC

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE THURMOND.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR
USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL CAEWX@NOAA.GOV TO RELAY
SEVERE WEATHER REPORTS.

&&

LAT...LON 3389 8199 3365 8193 3359 8241 3361 8243
      3364 8244 3365 8243 3364 8246 3364 8247
      3373 8250
TIME...MOT...LOC 1527Z 257DEG 22KT 3368 8243

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:48 AM EDTSpecial Weather StatementCAEBamberg, Barnwell, Orangeburg42 min
Apr 15, 11:28 AM EDTSpecial Weather StatementCAEMcCormick47 min
Apr 15, 2:17 PM EDTSpecial Weather StatementCAEBarnwell43 min
Apr 15, 2:59 PM EDTSpecial Weather StatementCAEBamberg46 min
Apr 14, 10:50 PM EDTSpecial Weather StatementCAEJenkins40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.